Heparin-induced thrombocytopenia complicated by warfarin-induced skin necrosis

Amanda Howard-Thompson, Justin B. Usery, Bob L. Lobo, Christopher K. Finch

Research output: Contribution to journalArticle

6 Citations (Scopus)

Abstract

Purpose. A case of heparin-induced thrombocytopenia (HIT) complicated by warfarin-induced skin necrosis (WISN) is reported. Summary. A patient with a history of hypertension, heart failure, and myocardial infarction was admitted to the hospital after complaining of a two-day history of shortness of breath, diaphoresis, and chest pain. The patient underwent a cardiac catheterization and received several medications, including heparin. Suspicions of HIT occurred when her platelets began to decrease severely and she developed a left groin hematoma and a pseudoaneurysm. Lepirudin was initiated and a heparin platelet factor 4 (PF4) antibody test was performed. The results were negative and lepirudin was discontinued. She was rechallenged with unfractionated heparin (UFH) after surgery of the pseudoaneurysm, but her platelets began to decrease again. A second PF4 test was performed, the results of which were positive. The UFH treatment was discontinued. Warfarin was also initiated after surgery and the patient's platelets rapidly increased after heparin was discontinued. She was discharged one week later. Three days after discharge, she was readmitted after complaining of severe pain and swelling of the fatty tissue of her right flank that began the day after she was discharged. Some blistering and necrosis were noted on the lesion. Histological sections showed focal thrombosis of vessels in the deep reticular dermis consistent with WISN. Local wound care was given to manage the WISN, lepirudin was initiated, and warfarin was discontinued and reinstated one week later at a low dosage. Conclusion. A patient with HIT developed severe skin necrosis after initiation of warfarin therapy.

Original languageEnglish (US)
Pages (from-to)1144-1147
Number of pages4
JournalAmerican Journal of Health-System Pharmacy
Volume65
Issue number12
DOIs
StatePublished - Jun 15 2008

Fingerprint

Warfarin
Thrombocytopenia
Heparin
Necrosis
Skin
Platelet Factor 4
Blood Platelets
False Aneurysm
Groin
Dermis
Cardiac Catheterization
Chest Pain
Hematoma
Dyspnea
Adipose Tissue
Thrombosis
Heart Failure
Myocardial Infarction
Hypertension
Pain

All Science Journal Classification (ASJC) codes

  • Pharmacology
  • Health Policy

Cite this

Heparin-induced thrombocytopenia complicated by warfarin-induced skin necrosis. / Howard-Thompson, Amanda; Usery, Justin B.; Lobo, Bob L.; Finch, Christopher K.

In: American Journal of Health-System Pharmacy, Vol. 65, No. 12, 15.06.2008, p. 1144-1147.

Research output: Contribution to journalArticle

Howard-Thompson, Amanda ; Usery, Justin B. ; Lobo, Bob L. ; Finch, Christopher K. / Heparin-induced thrombocytopenia complicated by warfarin-induced skin necrosis. In: American Journal of Health-System Pharmacy. 2008 ; Vol. 65, No. 12. pp. 1144-1147.
@article{63e010af67004cf98950ef3b9b9fe6eb,
title = "Heparin-induced thrombocytopenia complicated by warfarin-induced skin necrosis",
abstract = "Purpose. A case of heparin-induced thrombocytopenia (HIT) complicated by warfarin-induced skin necrosis (WISN) is reported. Summary. A patient with a history of hypertension, heart failure, and myocardial infarction was admitted to the hospital after complaining of a two-day history of shortness of breath, diaphoresis, and chest pain. The patient underwent a cardiac catheterization and received several medications, including heparin. Suspicions of HIT occurred when her platelets began to decrease severely and she developed a left groin hematoma and a pseudoaneurysm. Lepirudin was initiated and a heparin platelet factor 4 (PF4) antibody test was performed. The results were negative and lepirudin was discontinued. She was rechallenged with unfractionated heparin (UFH) after surgery of the pseudoaneurysm, but her platelets began to decrease again. A second PF4 test was performed, the results of which were positive. The UFH treatment was discontinued. Warfarin was also initiated after surgery and the patient's platelets rapidly increased after heparin was discontinued. She was discharged one week later. Three days after discharge, she was readmitted after complaining of severe pain and swelling of the fatty tissue of her right flank that began the day after she was discharged. Some blistering and necrosis were noted on the lesion. Histological sections showed focal thrombosis of vessels in the deep reticular dermis consistent with WISN. Local wound care was given to manage the WISN, lepirudin was initiated, and warfarin was discontinued and reinstated one week later at a low dosage. Conclusion. A patient with HIT developed severe skin necrosis after initiation of warfarin therapy.",
author = "Amanda Howard-Thompson and Usery, {Justin B.} and Lobo, {Bob L.} and Finch, {Christopher K.}",
year = "2008",
month = "6",
day = "15",
doi = "10.2146/ajhp070352",
language = "English (US)",
volume = "65",
pages = "1144--1147",
journal = "American Journal of Health-System Pharmacy",
issn = "1079-2082",
publisher = "American Society of Health-Systems Pharmacy",
number = "12",

}

TY - JOUR

T1 - Heparin-induced thrombocytopenia complicated by warfarin-induced skin necrosis

AU - Howard-Thompson, Amanda

AU - Usery, Justin B.

AU - Lobo, Bob L.

AU - Finch, Christopher K.

PY - 2008/6/15

Y1 - 2008/6/15

N2 - Purpose. A case of heparin-induced thrombocytopenia (HIT) complicated by warfarin-induced skin necrosis (WISN) is reported. Summary. A patient with a history of hypertension, heart failure, and myocardial infarction was admitted to the hospital after complaining of a two-day history of shortness of breath, diaphoresis, and chest pain. The patient underwent a cardiac catheterization and received several medications, including heparin. Suspicions of HIT occurred when her platelets began to decrease severely and she developed a left groin hematoma and a pseudoaneurysm. Lepirudin was initiated and a heparin platelet factor 4 (PF4) antibody test was performed. The results were negative and lepirudin was discontinued. She was rechallenged with unfractionated heparin (UFH) after surgery of the pseudoaneurysm, but her platelets began to decrease again. A second PF4 test was performed, the results of which were positive. The UFH treatment was discontinued. Warfarin was also initiated after surgery and the patient's platelets rapidly increased after heparin was discontinued. She was discharged one week later. Three days after discharge, she was readmitted after complaining of severe pain and swelling of the fatty tissue of her right flank that began the day after she was discharged. Some blistering and necrosis were noted on the lesion. Histological sections showed focal thrombosis of vessels in the deep reticular dermis consistent with WISN. Local wound care was given to manage the WISN, lepirudin was initiated, and warfarin was discontinued and reinstated one week later at a low dosage. Conclusion. A patient with HIT developed severe skin necrosis after initiation of warfarin therapy.

AB - Purpose. A case of heparin-induced thrombocytopenia (HIT) complicated by warfarin-induced skin necrosis (WISN) is reported. Summary. A patient with a history of hypertension, heart failure, and myocardial infarction was admitted to the hospital after complaining of a two-day history of shortness of breath, diaphoresis, and chest pain. The patient underwent a cardiac catheterization and received several medications, including heparin. Suspicions of HIT occurred when her platelets began to decrease severely and she developed a left groin hematoma and a pseudoaneurysm. Lepirudin was initiated and a heparin platelet factor 4 (PF4) antibody test was performed. The results were negative and lepirudin was discontinued. She was rechallenged with unfractionated heparin (UFH) after surgery of the pseudoaneurysm, but her platelets began to decrease again. A second PF4 test was performed, the results of which were positive. The UFH treatment was discontinued. Warfarin was also initiated after surgery and the patient's platelets rapidly increased after heparin was discontinued. She was discharged one week later. Three days after discharge, she was readmitted after complaining of severe pain and swelling of the fatty tissue of her right flank that began the day after she was discharged. Some blistering and necrosis were noted on the lesion. Histological sections showed focal thrombosis of vessels in the deep reticular dermis consistent with WISN. Local wound care was given to manage the WISN, lepirudin was initiated, and warfarin was discontinued and reinstated one week later at a low dosage. Conclusion. A patient with HIT developed severe skin necrosis after initiation of warfarin therapy.

UR - http://www.scopus.com/inward/record.url?scp=45749145891&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=45749145891&partnerID=8YFLogxK

U2 - 10.2146/ajhp070352

DO - 10.2146/ajhp070352

M3 - Article

VL - 65

SP - 1144

EP - 1147

JO - American Journal of Health-System Pharmacy

JF - American Journal of Health-System Pharmacy

SN - 1079-2082

IS - 12

ER -